Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 168, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1997, 2:09 PM CDT for Clarke County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1997, 2:09 PM CDT (19:09 UTC)
- Expired
- May 24, 1997, 3:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS1 KMOB 241908 RRA SVRMOB ALC025-242015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 209 PM CDT SAT MAY 24 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CLARKE COUNTY AT 208 PM...RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO SOUTHERN CLARKE COUNTY NEAR CHOCTAW BLUFF. MOVEMENT WAS TO THE NORTH AT 15 MPH. THIS STORM WILL AFFECT ALMA BY 230 PM AND ALLEN AND GOSPORT BY 245 PM. DAMAGING WINDS ARE THE PRIMARY THREAT WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:47 AM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, May 24, 2:47 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 245 AM CDT SAT MAY 24 1997 KMOB 88D CONTS TO SHOW SHRA ACROSS CNTL AL MOVG TO E. REMNANTS OF QSTNRY BNDRY CONTS TO DISSIPATE. ATMS IS MOIST WTH 65 DEG DP/S EXTNDG INTO NRN MS AND AL. LTST WV SAT IMGRY SHOWS HI PRES OVER SERN US SLWLY MOVG TO E. SLY FLO WILL INCRS OVR FA DURING NXT 48 HRS. 00Z ETA SHOWS H5 TROF JST TO W OF FA BY 30 HRS AND MVG OVR FA BY 48 HRS. ASSOCD H5 VORT MAX STAYS TO N OF FA. ETA LI FCST HAS -6 LI NUDGING WRN SECTS OF FA BY 48 HRS. CAPES ALSO APPRCHG 1500 J/KG AND HELCTY APPRCHG 200 M2/S2. PW/S REMAIN AOA 1.25 IN THRU PD. GUD MSTR SEEN UP TO H7. DYNMCS LUK STRONGER TO N OF FA BUT CUD SEE SVR TS BY 24 HRS AND ESPCLY BY 48 HRS AS H8-H5 TROF MOVS THRU RGN. 00Z ETA DVLPS H5 S/W MOR THAN NGM DOES. LTST NGM MOS NOW HAS LWR POPS FOR FA THAN IT DID AT 12Z. FEEL POPS ARE TOO LOW AND WILL STAY CLOSER TO AVN. OVR MARINE AREA WNDS WILL REMAIN SLY THRU PD AS HI PRES MOVS E. WITH APPRCH OF S/W PRES GRAD WILL TIGHTEN AND SFC WNDS WILL INCRS TO 15 TO 20 KT RANGE ESPCLY INVOF TSRA THRU 48 HRS. WITH STRONG ONSHORE WNDS RIP CURRENTS ARE A POSSBLTY ALONG CST. MOB 84/69/82/70 6565 PNS 84/71/82/71 6554 DTS 81/73/80/71 4654 EVR 84/67/84/67 5655 37
In the hours before
Special weather statement, May 24, 11:00 AM CDT, 3 hours 9 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 1100 AM CDT SAT MAY 24 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH TONIGHT. SOUTHERLY WINDS WILL MAINTAIN A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION THROUGH TONIGHT. SOLAR HEATING WILL CONTRIBUTE TO GREATER INSTABILITY DURING THE AFTERNOON HOURS AND AS COOL OUTFLOW FROM THUNDERSTORMS IN CENTRAL LOUISIANA ADVANCES EASTWARD INTO SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON...STRONG THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE ATMOSPHERE. INCREASING LOW AND MID LEVEL WINDS WILL GENERATE FAVORABLE SHEAR ALLOWING FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON WHICH WILL ADVANCE INTO SOUTHWEST ALABAMA NEAR 6 PM. WHILE THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH OVER SOUTHEAST MISSISSIPI DURING THE EVENING HOURS BUT CONTINUE OVER SOUTHWEST ALABAMA. THE SEVERE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH TONIGHT.
Special weather statement, May 24, 11:01 AM CDT, 3 hours 8 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 1100 AM CDT SAT MAY 24 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH TONIGHT. SOUTHERLY WINDS WILL MAINTAIN A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION THROUGH TONIGHT. SOLAR HEATING WILL CONTRIBUTE TO GREATER INSTABILITY DURING THE AFTERNOON HOURS AND AS COOL OUTFLOW FROM THUNDERSTORMS IN CENTRAL LOUISIANA ADVANCES EASTWARD INTO SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON...STRONG THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE ATMOSPHERE. INCREASING LOW AND MID LEVEL WINDS WILL GENERATE FAVORABLE SHEAR ALLOWING FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON WHICH WILL ADVANCE INTO SOUTHWEST ALABAMA NEAR 6 PM. WHILE THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH OVER SOUTHEAST MISSISSIPI DURING THE EVENING HOURS BUT CONTINUE OVER SOUTHWEST ALABAMA. THE SEVERE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:20 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 70 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.